Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 520, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2017, 9:25 PM CDT for 4 counties in Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 9:25 PM CDT (02:25 UTC)
- Expired
- Jun 15, 2017, 9:52 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2783 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
341
WUUS54 KOUN 160225
SVROUN
OKC003-047-053-093-160315-
/O.NEW.KOUN.SV.W.0520.170616T0225Z-170616T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
925 PM CDT THU JUN 15 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Eastern Alfalfa County in northwestern Oklahoma...
Grant County in northern Oklahoma...
Northern Garfield County in northern Oklahoma...
Northeastern Major County in northwestern Oklahoma...
* Until 1015 PM CDT
* At 925 PM CDT, the leading edge of winds from a line of severe
thunderstorms was located along a line extending from 3 miles south
of Manchester to 5 miles south of Lamont, moving southwest at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Enid, Medford, Helena, Pond Creek, Ringwood, Lamont, Wakita,
Kremlin, Goltry, Meno, Jet, Nash, Hunter, Hillsdale, Manchester,
Carrier, Amorita, Byron, Jefferson and Renfrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3655 9746 3650 9746 3636 9830 3699 9830
3700 9770
TIME...MOT...LOC 0225Z 048DEG 30KT 3694 9803 3661 9758
HAIL...<.75IN
WIND...60MPH
$$
301 follow-up statement
178
WWUS54 KOUN 160252
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
952 PM CDT THU JUN 15 2017
OKC003-047-053-093-160302-
/O.CAN.KOUN.SV.W.0520.000000T0000Z-170616T0315Z/
Alfalfa OK-Grant OK-Garfield OK-Major OK-
952 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALFALFA...GRANT...
NORTHERN GARFIELD AND NORTHEASTERN MAJOR COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 3655 9746 3650 9746 3636 9830 3699 9830
3700 9770
TIME...MOT...LOC 0251Z 048DEG 30KT 3679 9823 3646 9778
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:28 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 15, 7:28 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 728 PM CDT Thu Jun 15 2017 .UPDATE... Made adjustments to rain chances and sky cover tonight. && .DISCUSSION... Some severe thunderstorms remain possible tonight, mainly before 1 AM across northern Oklahoma. A cluster of severe storms has already brought large hail, damaging wind gusts, and locally heavy rainfall to northwestern Oklahoma. This cluster will generally move into southern Kansas in the next few hours. Otherwise, it appears chances for severe storms in western Oklahoma are decreasing daytime heating from abundant cloud cover and the sun getting lower on the horizon which will allow for CINH to increase. Another cluster of severe storms with large hail, damaging winds, and heavy rainfall near Childress, Texas continues to slowly drift south/southeast and may impact far western north Texas, west of a Quanah to Seymour line in the next 3 hours. The highest potential for severe storms appears to be with a large line of storms currently in southern Kansas which will move into north central and northeastern Oklahoma between 9 pm and midnight. Damaging wind gusts appear to be the main hazard along with heavy rainfall. Some large hail may be possible ad well. Not sure how far south and southeast this line of storms will go. This depends on the amount of CINH south of the line as well as strength of developing low level cold pool. Latest radar trends have been suggesting that this line may be diving more southward compared to eastward which could bring severe storms into the Oklahoma City area towards midnight, as well as Ada and Pauls Valley areas towards 2 am. Confidence in this solution remains low. Will continue to monitor. Products will be updated shortly. MBS && .PREV DISCUSSION... /issued 600 PM CDT Thu Jun 15 2017/ AVIATION... Convection to the west and north of the area this evening and potentially through part of the overnight across the north. This is most likely to impact GAG/WWR early this evening and then PNC into the overnight. Will keep a mention at all these sites, with chances too low elsewhere. Have maintained VFR conditions throughout the forecast period. Winds will be difficult with potential multiple outflow boundaries that may move across the area, but expect mainly south/southeast winds that will diminish early this evening and then continue through the period. 30 PREV DISCUSSION... /ISSUED 354 PM CDT Thu Jun 15 2017/ DISCUSSION... Two areas of severe convection have already formed...more or less as planned. The first is currently a broken line of storms in the eastern Texas Panhandle. These storms are expected to drift slowly east, then weaken as they cross far western Oklahoma. The second area of severe storms is over central Kansas, and has all appearances of becoming a mesoscale convective system (MCS). This MCS will move southeast later this afternoon and evening, reaching north-central Oklahoma approximately 7 pm, then continue toward the southeast. It will move into less-favorable conditions, and should start to disintegrate during the late evening or overnight. Exactly how far it will survive is uncertain. There may be a few storms Friday in the still-unstable atmosphere, but as the upper-level ridge over the southwestern United States begins to expand into the southern Plains, that should provide more and more inhibition. By Saturday, no storms are expected, and temperatures will be quite hot. Combining the heat with the expected humidity, we will likely see heat indices above 105 over much of our forecast area. A Heat Advisory will probably be needed at least for north-central Oklahoma. A noticable cold front will arrive overnight Saturday into Sunday morning as a significant shortwave trough passes through the upper-level flow over the central Plains. The cold front will bring another chance for thunderstorms, and temperatures will drop back closer to the average for mid-June. The remainder of the forecast consists of temperatures a few degrees above average...and low chances for rain. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 96 76 98 / 20 10 10 0 Hobart OK 71 98 75 102 / 20 0 10 0 Wichita Falls TX 73 99 76 101 / 20 0 0 0 Gage OK 68 97 70 102 / 30 10 10 0 Ponca City OK 70 96 76 99 / 70 10 20 0 Durant OK 74 96 75 96 / 30 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/30
Hazardous weather outlook, Jun 15, 8:38 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 838 PM CDT Thu Jun 15 2017 OKZ004>048-050>052-TXZ083>090-170145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 838 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorm Outlook... There is a Moderate risk of severe thunderstorms across far north central Oklahoma. Enhanced, Slight, and Marginal risks for severe thunderstorms surround the Moderate Risk. Location... The Moderate Risk is located along and north of a line from near the Great Salt Plains Lake to Lamont to Ponca City. The Enhanced Risk is located along and north of a line from Alva to Enid to Stillwater. The Slight Risk area is northeast of a Buffalo to Clinton to Pauls Valley to Atoka line. Another Slight Risk area is west of a Hollis to Benjamin, Texas line. Timing... The most likely time for severe weather will be from now through 3 AM tonight. Impacts... Damaging wind gusts up to 80 mph... Hail up to the size of golf balls... Discussion... A line of severe storms will move south and southeast into north central and northeastern Oklahoma this evening, and perhaps central and southeast Oklahoma later tonight. The primary hazard with the line of storms is damaging wind gusts. Large hail and isolated flash flooding are possible as well due to locally heavy rainfall. There is much uncertainty on how far south and west the line of storms moves tonight. Scattered thunderstorms will continue mainly before 11 pm tonight across western Oklahoma and far western north Texas. Large hail is main hazard with these storms. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .Heavy Rainfall/Flooding... Localized areas of excessive rainfall from thunderstorms may cause flash flooding tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorm chances will return Friday night to northern Oklahoma, Saturday night across northeastern Oklahoma, and continue Sunday into Monday across much of Oklahoma and western north Texas. A few strong to severe storms will be possible. .Heat... Widespread heat indices from around 100 to 108 degrees are expected Friday and Saturday during the afternoon and early evening hours. Be sure to drink plenty of water and take frequent breaks when working or playing outside. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz/MBS
In the hours before
Local storm report, Jun 15, 8:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM NON-TSTM WND GST 3 WNW HOPETON 36.71N 98.72W
06/15/2017 M57 MPH WOODS OK MESONET
HEAT BURST AT ALVA SITE.
&&
JPSpecial weather statement, Jun 15, 8:32 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 832 PM CDT THU JUN 15 2017 TXZ083>086-160215- Wichita TX-Wilbarger TX-Foard TX-Hardeman TX- 832 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita... Wilbarger...Foard and southern Hardeman Counties Until 915 PM CDT... AT 830 PM CDT, an area of light rain and virga will be capable of producing wind gusts to near 50 mph from near Quanah and Crowell east to Vernon and Electra over the next hour. LAT...LON 3437 9996 3406 9867 3384 9871 3384 9997 TIME...MOT...LOC 0130Z 286DEG 26KT 3418 9991 3398 9879 30
Special weather statement, Jun 15, 9:04 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT THU JUN 15 2017
TXZ088-160230-
Baylor TX-
904 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Baylor County Until 930
PM CDT...
AT 901 PM CDT, a strong thunderstorm was located 5 miles north of Red
Springs, moving southeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3361 9947 3363 9948 3382 9943 3374 9903
3345 9917
TIME...MOT...LOC 0201Z 296DEG 31KT 3369 9938
30Local storm report, Jun 15, 9:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST PECKHAM 36.89N 97.18W
06/15/2017 E70 MPH KAY OK BROADCAST MEDIA
RELAYED BY KFOR TV.
&&
JPLocal storm report, Jun 15, 9:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 5 SW BLACKWELL 36.76N 97.35W
06/15/2017 M60 MPH KAY OK AWOS
AT BLACKWELL-TONKAWA MUNICIPAL AIRPORT.
&&
JPLocal storm report, Jun 15, 9:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 WSW MEDFORD 36.80N 97.75W
06/15/2017 M62 MPH GRANT OK MESONET
AT MEDFORD SITE.
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:47 PM CDT | Special Weather Statement | OUN | Blaine, Dewey | 43 min |
| Jun 15, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 64 min |
| Jun 15, 9:12 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay, Noble | 48 min |
| Jun 15, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble, Payne | 31 min |
| Jun 15, 11:52 PM CDT | Special Weather Statement | OUN | Hughes, Seminole | 38 min |
| Jun 16, 2:51 PM CDT | Heat Advisory | OUN | Alfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 31 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.